Alabama, 2015

Funnel Clouds in Alabama, November 18, 2015

November 18, 2015 · NWS TAE · 3 events in 2 counties and zones

A strong upper level trough and surface cold front affected the region during November 18th. A few funnel clouds were reported in southeast Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong upper level trough and surface cold front affected the region during November 18th. A few funnel clouds were reported in southeast Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 18, 8:57 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 18, 8:57 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
957 AM EST WED NOV 18 2015

.Near Term [Through Today]...
12 UTC surface analysis shows a cold front across the Central Gulf
Coast states and northward into Middle Tennessee all in
association with a strong low pressure system centered over
Southern Minnesota. A warm frontal boundary is located across East
Central Alabama into Southeastern Georgia. Dewpoint analysis shows
a relatively narrow influx of 70deg+ dewpoints surging into the
Florida Panhandle, but the southeasterly low level flow direction
is negatively affecting deep moisture return further eastward. At
upper levels, a deep trough extended from the northern Plains all
the way to the Gulf Coast with a large upper low across Western
Missouri. Animated vapor imagery over the last several hours shows
that the upper low is now beginning to move a little more to the
NE than E, and as a result, this is likely the initial signs the
models have been showing that the best forcing may lift out
before the strongest storms reach our central and eastern areas.

Mesoscale analysis this morning shows sufficient deep layer shear
for the development of severe storms. While the KTAE sounding is
on the far eastern edge of the stronger winds, model soundings
depict 40-50kt 0-6km shear across Srn Alabama and into the Florida
Panhandle. Low level shear remains especially strong, around
30kt across the western portions of the region.

At 15z, a weak confluence band of showers and thunderstorms was
developing well ahead of the main convective band. Influx of 70
degree dewpoints overlapping with the moderate shear values, will
continue to be supportive of isolated supercells as has already
been seen this morning over the marine area. Expect that as the
main convective band moves closer to the region, coverage of
storms will increase over the land areas, leading to an increasing
risk for damaging winds and isolated tornadoes. The tornado watch
remains in effect for Srn Alabama and the Florida Panhandle until
4 pm CST.

The current PoP forecast handles the progression of the activity
today well, so no significant updates planned there.

&&

.Prev Discussion [329 AM EST]...

.Short Term [Tonight Through Friday]...

The upper level low and its corresponding surface low will race
quickly northward this evening, pulling the dynamics favorable for
severe weather northward as well. Storms from the frontal system
will continue to push eastward tonight through Thursday night, but
the severe threat will diminish through the overnight hours.

We'll start to see cooler temperatures behind the front Thursday
night with lows dipping into the upper 40s to upper 50s. On Friday,
highs will only reach the upper 60s-mid 70s.

.Long Term [Friday Night Through Wednesday]...

A second, dry cold front passage Saturday will bring significantly
colder air by early next week. Highs will drop from upper 60s-mid
70s Saturday to upper 50s-upper 60s Sunday and Monday, staying in
the 60s Tuesday. Morning lows will be noticeably colder as well,
dipping into the upper 30s-mid 40s Monday and Tuesday morning.

.Aviation...
[Through 06Z Thursday] Fairly widespread MVFR cigs are likely
overnight. These cigs will improve to VFR by mid to late morning at
KTLH and KVLD, but persist elsewhere as a cold front approaches from
the west. Expect SHRA/TSRA at KECP and KDHN beginning around 18z,
spreading to KABY by 21z, and KTLH by 0z. On-and-off -RA will last 3-
6 hours, but occasional +TSRA with poor cigs/vis are possible. It
will be breezy today, with SE winds near 15 KT, occasionally gusting
to 25 or 30 KT, even outside of TSRA. Winds will veer to the S
through the day, diminishing by sunset.

.Marine...

Southeast winds will begin to lower today, falling below small craft
advisory conditions this afternoon as a cold front crosses the
coastal waters. Winds will shift to the north behind the front
tonight and increase over the weekend approaching advisory levels
Saturday night, lowering slowly through the rest of the weekend.

.Fire Weather...

Strong winds may allow dispersion values to approach 75 at a few
spots east of Tallahassee this afternoon. Otherwise there are no
fire weather concerns.

.Hydrology...

The approaching storm system on Wednesday is expected to deliver
around 1 to 2 inches of rain across much of the region. Some of
the hi-res guidance suggests some locally heavier totals will be
possible, but as long as the areal average rainfall remains under
3 inches, the threat for any river flooding is low. The flash
flood threat is also low as storm motion is expected to be rather
fast, and training storms are not anticipated.

The most vulnerable basins remain across the western areas, namely
the Choctawhatchee and Chipola Rivers which have just dropped
below action stages in Florida at the first of this week.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   81  70  77  55  72 /  40  80  40  10  10
Panama City   78  66  74  58  71 /  70  90  40  10  10
Dothan        77  60  71  49  68 /  90  90  30   0   0
Albany        80  65  73  50  69 /  60 100  30  10   0
Valdosta      83  70  76  55  71 /  40  80  50  20  10
Cross City    85  72  80  61  75 /  30  60  60  20  10
Apalachicola  78  70  77  60  72 /  50  70  40  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 7 PM EST /6 PM CST/ this evening FOR
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 6 PM CST this evening FOR South Walton.

GA...NONE.
AL...NONE.
GM...Small Craft Advisory until 3 PM EST this afternoon FOR Coastal
     Waters From Ochlockonee River to Apalachicola Fl out to 20
     Nm-Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...GODSEY
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...FOURNIER
MARINE...MOORE
FIRE WEATHER...FOURNIER
HYDROLOGY...GODSEY

In the hours before

Special weather statement, Nov 18, 7:00 AM CST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
700 AM CST WED NOV 18 2015

FLZ008-108-181330-
SOUTH WALTON FL-CENTRAL WALTON FL-
700 AM CST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALTON COUNTY UNTIL
730 AM CST...

AT 659 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF DESTIN...MOVING NORTH AT 35
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EGLIN AIR FORCE BASE...SANDESTIN...GULF PINES...VILLA TASSO...
TURQUOISE BEACH...FOUR MILE VILLAGE...MIRAMAR BEACH AND CHOCTAW
BEACH.

LAT...LON 3040 8639 3038 8633 3042 8631 3047 8635
      3046 8639 3058 8639 3058 8629 3048 8630
      3046 8631 3043 8631 3040 8630 3037 8630
      3038 8639
TIME...MOT...LOC 1259Z 176DEG 31KT 3023 8642

38-GODSEY
Special weather statement, Nov 18, 7:33 AM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
733 AM CST WED NOV 18 2015

FLZ007-008-108-181415-
SOUTH WALTON FL-NORTH WALTON FL-CENTRAL WALTON FL-
733 AM CST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALTON COUNTY UNTIL 815
AM CST...

AT 733 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NICEVILLE...MOVING NORTH AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EGLIN AIR FORCE BASE...PAXTON...FLOWERSVILLE...VILLA TASSO...POND
CREEK...FOX HILL...LAKEWOOD AND MOSSY HEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3099 8639 3099 8628 3047 8631 3048 8633
      3047 8635 3046 8639
TIME...MOT...LOC 1333Z 179DEG 31KT 3055 8639

38-GODSEY
Special weather statement, Nov 18, 9:07 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
907 AM CST WED NOV 18 2015

FLZ007-181530-
NORTH WALTON FL-
907 AM CST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON COUNTY UNTIL
930 AM CST...

AT 907 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FLORALA...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAXTON...GORDON...FLOWERSVILLE...LAKEWOOD AND NEW HARMONY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CST FOR CENTRAL
FLORIDA.

&&

LAT...LON 3099 8639 3099 8614 3083 8627 3087 8639
TIME...MOT...LOC 1507Z 205DEG 30KT 3092 8630

38-GODSEY

The radar

The Ft Rucker radar (KEOX), 73 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Coffee

When
November 18, 11:27 AM CST
Where
Coffee County, Kinston
Reported by
Broadcast Media
Coordinates
31.210, -86.170

A funnel cloud was reported near Kinston.

Funnel Cloud, Coffee

When
November 18, 11:41 AM CST
Where
Coffee County, Elba
Reported by
Broadcast Media
Coordinates
31.410, -86.070

A funnel cloud was reported near Elba.

Funnel Cloud, Geneva

When
November 18, 1:11 PM CST
Where
Geneva County, Samson
Reported by
911 Call Center
Coordinates
31.110, -86.040

There were several sightings of a funnel cloud near Samson.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608579, 608580, 608581.